Open Access
Translator Disclaimer
November 2013 A stochastic analysis of table tennis
Yves Dominicy, Christophe Ley, Yvik Swan
Braz. J. Probab. Stat. 27(4): 467-486 (November 2013). DOI: 10.1214/11-BJPS177


We establish a general formula for the distribution of the score in table tennis. We use this formula to derive the probability distribution (and hence the expectation and variance) of the number of rallies necessary to achieve any given score. We use these findings to investigate the dependence of these quantities on the different parameters involved (number of points needed to win a set, number of consecutive serves, etc.), with particular focus on the rule change imposed in 2001 by the International Table Tennis Federation (ITTF). Finally, we briefly indicate how our results can lead to more efficient estimation techniques of individual players’ abilities.


Download Citation

Yves Dominicy. Christophe Ley. Yvik Swan. "A stochastic analysis of table tennis." Braz. J. Probab. Stat. 27 (4) 467 - 486, November 2013.


Published: November 2013
First available in Project Euclid: 9 September 2013

zbMATH: 1301.60106
MathSciNet: MR3105039
Digital Object Identifier: 10.1214/11-BJPS177

Keywords: Combinatorial arguments , duration , rally-level , stochastic analysis of sports , table tennis , winning probabilities

Rights: Copyright © 2013 Brazilian Statistical Association


Vol.27 • No. 4 • November 2013
Back to Top